side effects of cancer immunotherapy

A recent study on the side-effects of immunotherapy in cancer patients has shown that the treatment can lead to kidney damage.

Immunotherapy is a form of treatment for cancer that uses specific parts of the immune system to fight against certain cancer cells. Immune checkpoint inhibitors are one type of medication used for such treatment. These medications, however, can cause severe side-effects to other organs in the body.

Researchers at Massachusetts General Hospital conducted a study that linked the use of immune checkpoint inhibitors to Acute Kidney Injury or AKI – failure or damage to the kidney that can occur within a few hours or days.

To determine the frequency, severity, and cause of AKI in cancer patients under treatment of immune checkpoint inhibitors, the researchers examined information on all patients who received the treatment at the hospital from 2011 to 2016. For this report, they included those that had creatinine values taken six months before the initiation of treatment and within 12 months after treatment. AKI is determined by a fold increase in creatinine levels. For example, if the creatinine levels taken after treatment were more than 1.5 times the value of pre-treatment levels, that indicates AKI.

A total of 1016 patients were included in the analysis, with an average age of 61 years. From the results obtained, A total of 169 patients (17%) experienced AKI, 82 patients (8%) experienced sustained AKI (i.e., 2-3 days of persistent AKI), and 30 patients (3%) had potential checkpoint inhibitor-related AKI. In the report, the first stage of sustained AKI happened, on average, 106 days after checkpoint inhibitor initiation. The report also found that the use of Proton Pump Inhibitor (PPI-commonly used for stomach ulcers or acid-reflux) at the time of checkpoint inhibitor initiation was also associated with sustained AKI.

The study is the largest yet for evaluating AKI in patients that receive checkpoint inhibitors for cancer and is the first report to define the incidence of inhibitor-related AKI in a consistent approach.

“We believe that nephrologists are going to be increasingly called upon to determine the cause of AKI in patients on immune checkpoint inhibitors, and making an accurate diagnosis has huge implications for therapy for a patient’s cancer treatment going forward”, said Dr. Meghan Sise (MD), one of the researchers of this study.

 

Written by Sameena Ahmed

 

References:

Harish SeethapathySophia ZhaoDonaldF. ChuteLeyre ZubiriYaa OppongIan StrohbehnFrank B. CortazarDavid E. LeafMeghan J. MooradianAlexandra-Chloé VillaniRyan J. SullivanKerry ReynoldsMeghan E. SiseThe Incidence, Causes, and Risk Factors of Acute Kidney Injury in Patients Receiving Immune Checkpoint Inhibitors

EurekAlert! (news release 31 October 2019) Study examines kidney injury in patients taking immunotherapy cancer medications. https://www.eurekalert.org/pub_releases/2019-10/ason-sek102519.php

Image by PublicDomainPictures from Pixabay

 

 

Facebook Comments